Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 319, NWS Shreveport, LA

August 20, 2011Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 20, 2011, 3:35 PM CDT for Union County, Arkansas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2011, 3:35 PM CDT (20:35 UTC)
Expired
Aug 20, 2011, 4:00 PM CDT
In force
25 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Union County, AR

The radar

The Shreveport radar (KSHV), 150 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 3:40 PM CDTTSTM WND DMGNorphlet, ARTREES DOWN IN NORPHLET AND ALONG HWY 7 NEAR 7 BROTHERS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2238 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

564 
WUUS54 KSHV 202035
SVRSHV
ARC139-202100-
/O.NEW.KSHV.SV.W.0319.110820T2035Z-110820T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
335 PM CDT SAT AUG 20 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
  THIS INCLUDES THE CITIES OF...NORPHLET...EL DORADO...

* UNTIL 400 PM CDT

* AT 333 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR NORPHLET...AND MOVING
  SOUTHWEST AT 15 MPH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS REPORTED DOWN LARGE TREE LIMBS AND POWER LINES NEAR 
CALION WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE 
SHELTER AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3309 9255 3318 9286 3338 9272 3337 9261
      3338 9258 3337 9256 3333 9251 3333 9247
      3329 9246 3327 9243
TIME...MOT...LOC 2035Z 024DEG 11KT 3331 9262

$$

VII

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 11:39 AM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 20, 11:39 AM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1139 AM CDT SAT AUG 20 2011

.DISCUSSION...
THE LARGE SCALE RIDGE REMAINS ANCHORED ACROSS THE SRN PLAINS THIS
MORNING...WITH THE 700MB RIDGE HAVING SHIFTING SLIGHTLY NWD INTO
EXTREME NE TX/SW AR/SE OK...PER THE VISIBLE SATELLITE LOOP. SATELLITE
ALSO INDICATES SOME ACCAS DEVELOPING ALONG THE ERN PERIPHERY OF THE
MID LEVEL RIDGE...ACROSS SCNTRL/SE AR INTO NCNTRL LA. THE KSHV RADAR
EVEN REVEALED AN ISOLATED SHOWER THAT DEVELOPED ABOUT AN HOUR AGO OVER
UNION PARISH...WHICH HAS SINCE DISSIPATED. THE 16Z SFC ANALYSIS
INDICATES A WEAK SFC TROUGH...THAT HAS BEEN A CONTRIBUTER TO ISOLATED
CONVECTION THE LAST COUPLE OF DAYS...HAS NOW SHIFTED A TAD NE INTO SE
OK/SCNTRL AND SE AR...INTO NE LA. THIS BOUNDARY...COUPLED WITH A SWD
PROPAGATING OUTFLOW BOUNDARY OVER CNTRL/ERN AR...ASSOCIATED WITH A
SMALL DYING COMPLEX OF STORMS NOW ENTERING WRN TN...SHOULD HELP FOCUS
AT LEAST ISOLATED CONVECTION THIS AFTERNOON ONCE CONVECTIVE TEMPS IN
THE UPPER 90S/NEAR THE CENTURY MARK ARE MET.

BOTH THE 12Z KJAN AND KLZK RAOBS INDICATE STEEP MID LEVEL LAPSE RATES
/ABOVE 800MB/...WITH INVERTED V PROFILES OFF OF THE KSHV AND KLZK
RAOBS...INDICATIVE OF A DRIER BNDRY LAYER. SFC THETA-E ALSO REMAINS
CONSIDERABLY HIGHER E OF THE STATIONARY SFC TROUGH...AND YIELDS
2000-3000 J/KG OF CAPE PER THE 16Z LAPS ANALYSIS. THE EXTREME
HEATING/RESULTANT INSTABILITY HAS YIELDED HIGHER CONFIDENCE THAN
YESTERDAY TO INSERT MENTION OF SLIGHT CHANCE POPS IN FOR ALL BUT DEEP
E TX FOR THIS AFTERNOON...AS ANY CONVECTION THAT FIRES ALONG THE SFC
TROUGH WILL DRIFT SLOWLY S. ISOLATED WET MICROBURSTS CAN/T BE RULED
OUT...ESPECIALLY OVER SCNTRL AR/N LA.

TEMPS ARE QUICKLY INCREASING BENEATH THE LARGE SCALE SUBSIDENCE
ASSOCIATED WITH THE RIDGING...WITH LOCALES ACROSS NE TX/NW LA/SW AR
NEARING/HAVING ALREADY REACHED THE CENTURY MARK AS OF 16Z. SW WINDS IN
WAKE OF THE SFC TROUGH OVER EXTREME NE TX WILL ONLY ENHANCE
WARMING...AND THUS HAVE NUDGED TEMPS UP A DEGREE OR SO FOR THESE
AREAS. ONLY MINOR ADJUSTMENTS NEEDED ELSEWHERE...AS ANOTHER SCORCHER
IS ON TAP. MUCH OF THE AREA ARE ALREADY NEARING HEAT ADVISORY
CRITERIA ATTM...BUT WILL ADDRESS A LIKELY EXTENSION INTO SUNDAY IN THE
AFTERNOON DISCUSSION.

ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

&&

.AVIATION...
VFR CONDITIONS TO CONTINUE UNDER PERSISTENT RIDGING THROUGH SUNDAY
AFTERNOON.  A FEW ISOLATED TSTMS POSSIBLE LATE THIS SATURDAY
AFTERNOON AND EARLY EVENING NEAR SUNSET...AS INSTABILITY ON MORNING
SOUNDINGS APPEAR GREATER...WITH A WEAKER SFC BASED CAPPING
INVERSION. ANY STORMS THAT DO FORM MAY CONTAIN STRONG GUSTY WINDS.
PREVAILING WIND DIRECTION TODAY WILL BE FROM THE SW. /VII/

&&

.CLIMATE...
AS OF 1115 AM...SHV HAS OFFICIALLY REACHED 100 DEGREES...WHICH TIES
THE ALL-TIME RECORD FOR MOST NUMBER OF 100 DEGREE DAYS...ORIGINALLY
SET IN 1881. THE NEW RECORD WILL BE SET SUNDAY...WITH THE NUMBER OF
ADDITIONAL 100 DEGREE DAYS ONLY INCREASING THROUGH MUCH OF NEXT WEEK.
/15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 108  80 104  77 104 /  20  10  20  20  20
MLU 104  77 101  75 103 /  20  20  20  20  20
DEQ 108  74 102  73 100 /  20  20  20  20  20
TXK 108  77 102  75 103 /  20  20  20  20  20
ELD 105  74 100  72 100 /  20  20  20  20  20
TYR 108  81 105  79 105 /  20  10  10  10  20
GGG 108  80 105  78 104 /  20  10  10  10  20
LFK 106  76 103  76 103 /  10  10  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

15/07
Hazardous weather outlook, Aug 20, 11:50 AM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1150 AM CDT SAT AUG 20 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1150 AM CDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

VERY HOT CONDITIONS WILL PERSIST THIS AFTERNOON AND EARLY EVENING WITH
HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES ACROSS ALL OF THE
FOUR STATE REGION. A HEAT ADVISORY REMAINS IN EFFECT THROUGH
AT LEAST THIS EVENING. PRECAUTIONS SHOULD BE TAKEN TO PREVENT HEAT
RELATED ILLNESSES IF TIME IS SPENT OUTDOORS OR IN AN INSUFFICIENTLY
COOLED BUILDING.

ALSO...ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. SOME OF THE STRONGER STORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING STRONG AND POSSIBLY DAMAGING
WINDS...ALONG WITH BRIEF HEAVY RAINFALL. IN ADDITION...FIRE DANGER WILL
REMAIN HIGH AS HUMIDITIES FALL TO 20 TO 25 PERCENT ACROSS EAST
TEXAS AND POSSIBLY NORTHWEST LOUISIANA...WITH HUMIDITIES BETWEEN 30
TO 35 PERCENT ELSEWHERE ACROSS THE REGION. WINDS MAY BE LOCALLY
GUSTY AT TIMES FROM THE SOUTHWEST ATOP VERY DRY AND HOT
GROUNDS...AND ALSO NEAR THE THUNDERSTORMS. ANY STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL FOR PRODUCING CLOUD TO GROUND
LIGHTNING...WHICH MAY IGNITE NEW WILDFIRES ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

TEMPERATURES WILL CLIMB IN EXCESS OF 100 DEGREES EACH DAY...WITH
ONLY ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE AT MOST. HEAT
INDEX VALUES WILL RISE NEAR OR IN EXCESS OF 105 DEGREES EACH DAY
AS WELL...AS THE LARGE UPPER LEVEL RIDGE OF HIGH PRESSURE PERSISTS
ACROSS THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY. THUS...OUTDOOR
ACTIVITIES WILL BE POTENTIALLY DANGEROUS IF PROPER PRECAUTIONS ARE
NOT TAKEN TO PREVENT HEAT RELATED ILLNESSES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

15

In the hours before

Special weather statement, Aug 20, 3:03 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
303 PM CDT SAT AUG 20 2011

ARZ073-202045-
UNION-
303 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     CALION...EL DORADO...LAWSON...NORPHLET...SMACKOVER AND URBANA...

AT 259 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CALION...OR 7 MILES SOUTHEAST OF
NORPHLET. THIS STORM WAS NEARLY STATIONARY.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, Aug 20, 3:04 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
304 PM CDT SAT AUG 20 2011

LAZ006-202045-
UNION-
304 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     FARMERVILLE...

AT 259 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF HUTTIG. THIS
STORM WAS  NEARLY STATIONARY.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, Aug 20, 3:31 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
331 PM CDT SAT AUG 20 2011

LAZ004-202100-
CLAIBORNE-
331 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTHWEST LOUISIANA...
     CLAIBORNE...

INCLUDING THE FOLLOWING LOCATIONS...
     HOMER...

AT 328 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF HOMER...MOVING
SOUTHWEST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:25 PM CDTSevere Thunderstorm WarningSHVUnion50 min
Aug 20, 5:25 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette65 min
Aug 20, 5:53 PM CDTSevere Thunderstorm WarningSHVLafayette52 min
Aug 20, 6:08 PM CDTSevere Thunderstorm WarningSHVMiller52 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.